Alert archive / Washington / Winter Storm Warnings in 2016
Winter Storm Warning 3, NWS Pendleton, OR
NWS Pendleton, OR issued this winter storm warning at Dec 12, 2016, 6:35 AM PST for Columbia County, Walla Walla County, Washington. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 12, 2016, 6:35 AM PST (14:35 UTC)
- Expired
- Dec 12, 2016, 10:00 AM PST
- In force
- 3 hr
- Issued by
- NWS Pendleton, OR
Counties Columbia County, WA, Walla Walla County, WA
The radar
The Pendleton radar (KPDT), 82 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 12, 8:30 AM PST | SNOW 3.5 | Walla Walla, WA | DOWNTOWN RECEIVED 3.5 INCHES. |
| Dec 12, 9:30 AM PST | HEAVY SNOW 5.5 | E Walla Walla, WA | MILL CREEK PROJECT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 2.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
400 WWUS46 KPDT 121435 WSWPDT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 635 AM PST MON DEC 12 2016 ...ACCUMULATING SNOW EXPECTED ALONG THE EAST SLOPES OF THE OREGON CASCADES...THE WASHINGTON COLUMBIA BASIN THROUGH THIS MORNING. SNOW HEAVY AT TIMES IS ALSO EXPECTED ALONG THE WASHINGTON BLUE MOUNTAIN FOOTHILLS WHERE HEAVY SNOW IS EXPECTED... .A WEATHER SYSTEM WILL BRING MORE SNOW TO THE REGION THIS MORNING. EXPECT A TOTAL OF NEW SNOW AMOUNTS OF 3 TO 5 INCHES ALONG THE EAST SLOPES OF THE OREGON CASCADES AND NORTHEAST MOUNTAINS. ALONG THE BLUE MOUNTAIN FOOTHILLS OF WASHINGTON 3 TO 5 INCHES IS EXPECTED. THE LOWER COLUMBIA BASIN OF WASHINGTON WILL HAVE A TOTAL OF 1 TO 3 INCHES OF NEW SNOW. WAZ029-121800- /O.UPG.KPDT.WW.Y.0018.000000T0000Z-161212T1800Z/ /O.NEW.KPDT.WS.W.0003.161212T1435Z-161212T1800Z/ FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON- INCLUDING THE FOLLOWING LOCATIONS...DAYTON...WAITSBURG... WALLA WALLA 635 AM PST MON DEC 12 2016 ...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST THIS MORNING... THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 10 AM PST THIS MORNING. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * LOCATIONS...DAYTON...WAITSBURG...WALLA WALLA. * SNOW LEVEL...AT THE SURFACE. * SNOW ACCUMULATIONS...3 TO 5 INCHES. * TIMING...SNOW...HEAVY AT TIMES...WILL CONTINUE THIS MORNING AND THEN TAPER OFF BY NOON. * IMPACTS...AREA ROADWAYS WILL BE SNOW COVERED AND SLICK. * WINDS...SOUTHWEST TO WEST 5 TO 15 MPH. * VISIBILITIES...REDUCED TO A QUARTER OF A MILE AT TIMES. * WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=PDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ ORZ509-121800- /O.CON.KPDT.WW.Y.0018.000000T0000Z-161212T1800Z/ EAST SLOPES OF THE OREGON CASCADES- INCLUDING THE FOLLOWING LOCATIONS...LA PINE...SUNRIVER 635 AM PST MON DEC 12 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * LOCATIONS...LA PINE...SUNRIVER. * SNOW ACCUMULATIONS...3 TO 5 INCHES...MAINLY WEST OF HIGHWAY 97. * TIMING...SNOW SHOWERS WILL CONTINUE THROUGH THIS MORNING. * IMPACTS...AREA ROADWAYS WILL BE SNOW COVERED AND SLICK. * WINDS...SOUTHWEST TO WEST 5 TO 15 MPH. * WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=PDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ ORZ049-050-503-121800- /O.CON.KPDT.WW.Y.0018.000000T0000Z-161212T1800Z/ GRANDE RONDE VALLEY-WALLOWA COUNTY- SOUTHERN BLUE MOUNTAINS OF OREGON- INCLUDING THE FOLLOWING LOCATIONS...COVE...ELGIN...LA GRANDE... UNION...ENTERPRISE...JOSEPH...WALLOWA...LONG CREEK... NORTH POWDER...UKIAH 635 AM PST MON DEC 12 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * LOCATIONS...LONG CREEK...NORTH POWDER...UKIAH...COVE...ELGIN... LA GRANDE...UNION...ENTERPRISE...JOSEPH...WALLOWA. * SNOW ACCUMULATIONS...3 TO 5 INCHES. * TIMING...SNOW SHOWERS WILL CONTINUE THROUGH THIS MORNING. * IMPACTS...AREA ROADWAYS WILL BE SNOW COVERED AND SLICK. * WINDS...SOUTHWEST TO WEST 5 TO 15 MPH. * WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=PDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ WAZ028-121800- /O.CON.KPDT.WW.Y.0018.000000T0000Z-161212T1800Z/ LOWER COLUMBIA BASIN OF WASHINGTON- INCLUDING THE FOLLOWING LOCATIONS...CONNELL...PROSSER... TRI-CITIES 635 AM PST MON DEC 12 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * LOCATIONS...CONNELL...PROSSER...TRI-CITIES. * SNOW LEVEL...300 TO 500 FEET. * SNOW ACCUMULATIONS...UP TO 1 TO 3 INCHES. * TIMING...SNOW WILL CONTINUE THIS MORNING AND THEN END BY NOON. * IMPACTS...AREA ROADWAYS WILL BE SNOW COVERED AND SLICK. * WINDS...NORTHWEST TO NORTH 5 TO 15 MPH. * WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=PDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
2 follow-up statements
419 WWUS46 KPDT 121556 WSWPDT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 756 AM PST MON DEC 12 2016 ...ACCUMULATING SNOW TO CONTINUE OVER PORTIONS OF SOUTHEAST WASHINGTON AND NORTHEAST OREGON THIS MORNING... .A WEATHER SYSTEM WILL CONTINUE TO BRING SNOW TO PORTIONS OF THE REGION THIS MORNING. THIS SYSTEM IS MOVING EAST AND WILL EXIT THE REGION BY LATE MORNING. ORZ509-WAZ028-121700- /O.CAN.KPDT.WW.Y.0018.000000T0000Z-161212T1800Z/ EAST SLOPES OF THE OREGON CASCADES- LOWER COLUMBIA BASIN OF WASHINGTON- 756 AM PST MON DEC 12 2016 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE WINTER WEATHER ADVISORY. SLOP OVER SNOW SHOWERS ALONG THE OREGON CASCADE EAST SLOPES HAVE BECOME ISOLATED TO SCATTERED IN COVERAGE. AS A RESULT...FURTHER SNOW ACCUMULATIONS IN THIS AREA WILL BE LIGHT AND SPOTTY. MEANWHILE...SNOW HAS TAPERED OFF TO A FEW LINGERING FLURRIES OVER THE LOWER COLUMBIA BASIN OF WASHINGTON. THUS THE WINTER WEATHER ADVISORIES IN THESE AREAS HAVE BEEN CANCELLED. $$ WAZ029-121800- /O.CON.KPDT.WS.W.0003.000000T0000Z-161212T1800Z/ FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON- INCLUDING THE FOLLOWING LOCATIONS...DAYTON...WAITSBURG... WALLA WALLA 756 AM PST MON DEC 12 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * LOCATIONS...DAYTON...WAITSBURG...WALLA WALLA. * SNOW LEVEL...AT THE SURFACE. * SNOW ACCUMULATIONS...3 TO 5 INCHES. * TIMING...SNOW...HEAVY AT TIMES...WILL CONTINUE THIS MORNING AND THEN TAPER OFF BY LATE MORNING. * IMPACTS...AREA ROADWAYS WILL BE SNOW COVERED AND SLICK. * WINDS...SOUTHWEST TO WEST 5 TO 15 MPH. * VISIBILITIES...REDUCED TO A QUARTER OF A MILE AT TIMES. * WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=PDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ ORZ049-050-503-121800- /O.CON.KPDT.WW.Y.0018.000000T0000Z-161212T1800Z/ GRANDE RONDE VALLEY-WALLOWA COUNTY- SOUTHERN BLUE MOUNTAINS OF OREGON- INCLUDING THE FOLLOWING LOCATIONS...COVE...ELGIN...LA GRANDE... UNION...ENTERPRISE...JOSEPH...WALLOWA...LONG CREEK... NORTH POWDER...UKIAH 756 AM PST MON DEC 12 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * LOCATIONS...LONG CREEK...NORTH POWDER...UKIAH...COVE...ELGIN... LA GRANDE...UNION...ENTERPRISE...JOSEPH...WALLOWA. * SNOW ACCUMULATIONS...2 TO 5 INCHES. * TIMING...SNOW SHOWERS WILL CONTINUE THROUGH THIS MORNING. * IMPACTS...AREA ROADWAYS WILL BE SNOW COVERED AND SLICK. * WINDS...SOUTHWEST TO WEST 5 TO 15 MPH. * WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=PDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
294 WWUS46 KPDT 121739 WSWPDT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 939 AM PST MON DEC 12 2016 WAZ029-121845- /O.EXP.KPDT.WS.W.0003.000000T0000Z-161212T1800Z/ FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON- INCLUDING THE FOLLOWING LOCATIONS...DAYTON...WAITSBURG... WALLA WALLA 939 AM PST MON DEC 12 2016 ...WINTER STORM WARNING WILL EXPIRE AT 10 AM PST THIS MORNING... SIGNIFICANT ACCUMULATING SNOWS HAVE ENDED...WITH SCATTERED TO NUMEROUS SNOW SHOWERS EXPECTED INTO EARLY THIS AFTERNOON. THUS THE WINTER STORM WARNING WILL EXPIRE AT 10 AM. $$ ORZ049-050-503-121845- /O.EXP.KPDT.WW.Y.0018.000000T0000Z-161212T1800Z/ GRANDE RONDE VALLEY-WALLOWA COUNTY- SOUTHERN BLUE MOUNTAINS OF OREGON- INCLUDING THE FOLLOWING LOCATIONS...COVE...ELGIN...LA GRANDE... UNION...ENTERPRISE...JOSEPH...WALLOWA...LONG CREEK... NORTH POWDER...UKIAH 939 AM PST MON DEC 12 2016 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING... SIGNIFICANT ACCUMULATING SNOWS HAVE ENDED...WITH SCATTERED TO NUMEROUS SNOW SHOWERS EXPECTED INTO EARLY THIS AFTERNOON. THUS THE WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this winter storm warning went out at Dec 12, 5:07 AM PST, 1 hour 28 minutes earlier.
Area forecast discussion, Dec 12, 5:07 AM PST, 1 hour 28 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
507 AM PST Mon Dec 12 2016
Updated for winter weather advisories
.SHORT TERM...Today through Wednesday...A weather system in a
west to northwest flow aloft is currently moving across the eastern
portions of the forecast area. This is producing snow across
northeast Oregon and southeast Washington. A Winter Weather Advisory
is in effect now for these areas until 10 AM except it was cancelled
for the Oregon Foothills, and issued for the Washington Foothills
and Basin. Also a Winter Weather Advisory remains in effect for the
Oregon Cascade east slopes and the southern Blue Mountains where 3
to 5 inches of snow is also expected this morning.
Colder and drier air will move into the forecast area from the north
later today and tonight as modified arctic air spills southward with
a surface high pressure system. This will bring very cold
temperatures for the rest of the week. There will be a break on
Tuesday with perhaps just a few snow showers in the mountains and
then on Wednesday a large and wet Pacific storm will push moisture
up and over this cold air. This will likely result in significant
snow to begin by late morning Wednesday or early afternoon in
southern areas of the CWA and then the rest of the CWA during the
late afternoon and evening. This may be a significant snow producing
storm for mid week which will be discussed more in the extended
portion. Winds during the short term for the most part will be
light. Fog in the Lower Columbia Basin this morning will lift and
dissipate as clouds move in and precipitation falls with the current
weather system. 88
.LONG TERM...Wednesday night through Monday...Models are in
reasonable agreement in having cold and unsettled weather through
the long term period. Initially, an offshore trough will be sending
a surge of moisture through the area as a warm front moves from
south to north Wednesday night and is followed by a cold front on
Thursday. Temperatures will remain in the teens and 20s Wednesday
night and in the 20s and lower 30s Thursday and most of the area
will see a couple of inches of snow. The snow will continue Friday
and then taper off Friday evening. There will be a chance of snow
mainly in the mountains Friday and a slight chance Friday night.
After that, a northwest flow will be over the area Saturday through
Saturday through Monday that will keep a slight chance of light snow
showers in the mountains. Models indicate another system arriving
along the Cascade Crest Monday afternoon, so have a chance of snow
there on Monday. Temperatures will remain cold with highs mainly in
the 20s and the lows generally 5 to 15 above zero. Perry
&&
.AVIATION...12Z TAFs...A system is moving through the area this
morning with snow showers affecting most taf sites. Periods of
MVFR/IFR/LIFR conditions accompany the showers with MVFR/VFR other
times. The snow showers should taper off by 18Z. After the system
departs, am expecting low stratus and low visibilities to develop at
KYKM, KPSC and KALW with IFR and lower visibilities continuing
through 12Z tomorrow morning. A few snow showers could develop after
06Z tonight though the chances were to0 low to merit inclusion in
the TAFs except for VCSH at KDLS. Winds will remain under 10 kts for
the next 24 hours. Perry
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 31 17 21 10 / 70 10 10 10
ALW 32 21 23 14 / 70 10 10 10
PSC 34 21 24 12 / 30 10 10 10
YKM 30 16 24 10 / 20 10 10 10
HRI 32 19 24 12 / 50 10 10 10
ELN 28 13 21 6 / 20 10 10 10
RDM 32 11 23 7 / 20 10 10 10
LGD 31 19 24 12 / 80 30 10 10
GCD 31 16 28 12 / 50 20 10 10
DLS 37 25 28 18 / 20 10 10 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 10 AM PST this morning for ORZ049-
050-503-509.
WA...Winter Weather Advisory until 10 AM PST this morning for WAZ028-
029.
&&
88/83/83The office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 9:44 PM PST | Winter Weather Advisory | PDT | Benton, Columbia, Franklin, Klickitat, Walla Walla | 12 hr |
| Dec 12, 2:33 PM PST | Winter Storm Watch | PDT | Benton, Columbia, Franklin, Klickitat, Walla Walla, Yakima | 25 hr |
Nearby
Winter Storm Warnings in Washington, 2016Every winter storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.